[Skip to Content]
[Skip to Content Landing]
Article
October 1981

Nature of Skin Fragility in Patients Receiving Retinoids for Systemic Effect

Author Affiliations

From the Department of Dermatology, University of California School of Medicine (Dr Williams), and Dermatology Service (190), Veterans Administration Medical Center (Dr Elias), San Francisco.

Arch Dermatol. 1981;117(10):611-619. doi:10.1001/archderm.1981.01650100013019
Abstract

• The origin and frequency of skin fragility, a frequent side effect of oral synthetic retinoids, was studied in ten patients receiving isotretinoin (13-cis-retinoic acid) for disorders of keratinization and in hairless mice treated with isotretinoin and the aromatic retinoid, etretinate (RO 10-9359). Clinical skin fragility occurred in eight of ten patients, and experimental friction blisters could be induced by pencil eraser abrasion in nine of nine patients and in the hairless mice. Light and electron microscopy of friction blisters showed fraying or loss of the stratum corneum and outer layers of the viable epidermis, loss of desmosomes and tonofilaments, and intracellular and intercellular deposits of amorphous material that did not stain with stains for mucin. The skin fragility produced by oral synthetic retinoids is epidermal in origin, since (1) retinoids induce profound disruption of epidermal morphologic appearance, (2) an intraepidermal split is produced by experimental friction blisters, and (3) urinary hydroxyproline excretion in patients receiving retinoids, a measure of collagen catabolism, was not increased.

(Arch Dermatol 1981;117:611-619)

×